Poisoning from an overdose of diphenhydramine.
- body as a whole o unsteadiness o convulsions o delirium
- respiratory o slow, labored breathing
- eyes, ears, nose, and throat o ringing in the ears o blurred vision o very dry mouth and throat
- gastrointestinal o nausea and/or vomiting o diarrhea o stomach pain o dry mucous membranes
- heart and blood vessels o rapid heart rate
- nervous system o dizziness o agitation o incoherence (not understandable) o confusion o coma o drowsiness o movement disorder
The standard procedure is to induce vomiting unless the patient is unconscious or experiencing convulsions. Before inducing vomiting, contact Poison Control for verification.
If instructed to induce vomiting, the standard procedure is as follows:
- Give the usual dose of ipecac syrup: 15 milliliters (ml) or 1 TABLEspoonful for children and 30 ml (2 TABLEspoonsful) for an adult.
- Follow with 1/2 glass or 4 ounces (oz.) of water for children or 8 to 12 oz. of water for adults.
- Repeat 1 more time in 1/2 hour if vomiting has not occurred.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Induce vomiting.
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Treat the symptoms.
Recovery is very likely.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.